Log in
AF Association
16,055 members19,119 posts

Newbie recently diagnosed.

Hi, I am a 62 yr old female.Diagnosed with angina aged 32,triple bypass at aged 45 with continuing angina attacks. I didnt let this effect my life, as I controlled the angina very well. Two weeks ago whilst under a bit of stress, I was out walking my dog and suddenly my speech was all jumbled up, this lasted about 4 hours getting progressively better. As I had no further symptoms I thought that I may have doubled up on my medication without realizing ( diclofenic) . I was due to fly to Cyprus on 2nd June so I checked with my gp if I was ok to take the above pain relief and told him about my turn with the speech. He said I had had a TIA and referred me that day to the hospital. I had heart scans brain scans etc and the consultant rang me with the results which are as follows. Enlargement of the heart,

Slight narrowing of the Aortic valve

Heart murmur

Atrial fibrilation

And I had not had a TIA

I have been on 2mg warfarin for 5 days, I have requested a referral to the cardiologist, and I am waiting for an appointment.

I am hoping that I will be offered surgery as when I had the CABG they noted slight blockages in two further arteries, and said I would need a further bypass within 10 to 15 years.

I am not sure I know what questions to ask you good people, I am still waiting for this all to sink in, but I hope by sharing my story, there may be other members who have had the same complications.

Thank you so much for taking the time to read this long winded post. x

10 Replies
oldestnewest

Hi bibbz, that's what we're all here for as so often there's no one else who understands. Hope the doctors see you soon. Your post was very interesting and clear great that you were seen on the same day. Terjo

Reply

Hi Bibbz and welcome to the forum.

Firstly I am really happy for you that you did not have a TIA, and the consultant putting you on warfarin was excatly right, although you do know they will test your blood regularly and probably try and get you between 2 and 3 INR it's called, so the 2mg is probably too small a dose, but everyone is different and it may not be for you.

Angina and A Fib seem to often go together, and frankly with everything else going on it's probably the least of your problems. It almost certainly did not cause your speech problem,

The good news you are on an anti-coagulant, the good news is you have been diagnosed with A Fib, better than having it and not knowing. The good news is that you will go and see a cardio soon and agree with them a series of next steps.

The A Fib is probably alongside the other problems, annoyingly I know but again good news you have not had a full blown episode by the sound of it, and like they always say, A Fib is seldom life threatening, it just feels that way when you are having an attack.

Start making lots of notes for the cardio appointment. Read the AFA website cover to cover loads and loads of really good stuff on there, and ask away any questions you may have. We are all sufferers here, so we know what it feels like.

Best wishes

Ian

1 like
Reply

Hi Ian and Terjo,

Many thanks for your great positive comments. I am in limbo at the minute as the docs have not given me any info whatsoever. If i could ask just one question.....what do people on warfarin take for pain relief for arthritis etc? After reading the leaflet it warned against Nsaids so I have stopped taking them. I asked the pharmacy and there advice was that I shouldnt take nsaids, or, any pain meds for arthritis apart from paracetamol. Any advice you could give me would be invaluable. I have my first appointment for blood tests for the warfarin this wednesday, Thanks again for your positive feedback

Regards

Lavinia x

Reply

Hi Lavinia I have arthritis in all my joints and take paracetamol/ codeine 500/30 but have recently been given morphine twice daily slow release, I also used to take nsaid and they were a great help I do miss not being able to take them, I have also been given Tramadol and also got given Arcoxia by the pain clinic but am sure that they are similar to the nsaid so was a bit scared to take too many as they also affect the heart in some way ?

The morphine I hate taking but at times I have no choice when I cannot take the pain any longer. I had spinal denervation which has helped somewhat with pain in my lower spine, but again I had that done about 8 months ago and the pain is slowly increasing again, phew it never ends !! lol

Reply

Hi Lavinia

Actually pharmacy advice is great for things like pain relief and when I was first on warfarin, I ran down to my local very helpful pharmacy often with Help headache or more complex Help really bad stuffed up nose what can I take?

And please take their advice, you are limited to what painkillers you can take, not aspirin or ibuprofen usually, but usually you can take paracetemol, or codeine (or the mix). If they don't work then you will have to ask the doc to prescribe some morphine based ones

But as I said, Please take the pharmacy advice, I am not medically qualified, they are

Blood test is really minor, you quickly get used to them :) I saw them Monday bought my favourite Phlebotomist a bag of sweets called "Fangs" as I am always calling her a vampire. Makes the morning start with a smile I say.

Have a great week

Ian

1 like
Reply

Thank you Ian, you have certainly brought a much needed smile to my day. codeine isnt my preferred choice but I would chew a gnats ear right now if I thought it would control these worn joints of mine :) At least I now know there IS something I can take.

I appreciate your great support.

Lavinia

Reply

Just to let you know that I am on Celebrex [an NSAID ] and have been for 30 years, so read the leaflet when I started the Warfarin. My Doc didn't seem to think it a problem, and the Cardio didn't pick up on it either, so I imagine I'm OK to continue. Jan

Reply

Hi Jan,

Thanks so much for that info, I have made a note of the name of your meds, and will approach my doc. I think 30 years is a good indication that it has worked for you, and not done you any harm.....there is now light at the end of the tunnel.

Many Thanks

lavinia x

Reply

The Celebrex is not the problem, as I understand your note, it could be the interaction of any NSAID with your particular drug regime alongside the Warfarin. I would go for some specific advice from your Doc. on your particular case, rather than relying on anything we can say!

I was only concerned that by stopping your NSAID you would be adding the pain of the arthritis to your other not inconsiderable problems! Jan

Reply

Thank you all for your help and support. I went on Wednesday for first blood test and my level showed up at 1.1 so they have upped the warfarin from 2mg to 3 mg, and I am back to blood clinic this wednesday. I have been advised by the clinic my level needs to be at 2.5, so fingers crossed.

many thanks

lavinia x

Reply

You may also like...